Tenuate and Insomnia
Many side effects are possible with Tenuate, and insomnia appears to be one of them. The drug is a stimulant, which is why it may cause this side effect. If you are taking Tenuate and insomnia develops, you can try improving your sleep habits, taking the drug earlier in the day, or talking to your healthcare provider about other treatment options.
Insomnia is a potential side effect of Tenuate® (diethylpropion hydrochloride). However, the exact percentage of people who develop insomnia due to the drug has not been reported. Tenuate is a stimulant, which is probably why it can cause insomnia.
Insomnia is a common problem and often involves the following symptoms:
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Sleep that is not refreshing or satisfying
- Trouble falling asleep and staying asleep.
For some people taking Tenuate, the insomnia cure can be improving sleep habits. Some tips for better sleep include the following:
- Don't eat large meals within two hours of bedtime.
- Don't nap later than 3 p.m.
- Don't exercise within two hours of bedtime. Exercising five or six hours before bedtime, however, may help you sleep more soundly.
- Keep a regular sleep-wake cycle. Try to go to bed and wake up at the same time every day.
- Avoid caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Sleep in a dark, quiet room with a comfortable temperature.
- If you can't fall asleep within 20 minutes, do a quiet activity somewhere else and return to bed when you're sleepy.
- Wind down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
Also, taking Tenuate too late in the day can cause insomnia. Ask your healthcare provider about taking it earlier in the day, as this may help alleviate your insomnia.
(Click Good Sleep Habits for more suggestions.)